Document Detail


Visual changes secondary to initiation of amiodarone: a case report and review involving ocular management in cardiac polypharmacy.
MedLine Citation:
PMID:  12365708     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Amiodarone is a benzofuran derivative used to treat cardiac arrhythmias. The most-common ocular symptom is colored rings around lights. Common ocular findings include comeal micro-deposits and lens opacities. An amiodarone optic neuropathy has been described. Digoxin is a cardiac glycoside used to treat cardiac arrhythmias and heart failure. It is known to cause dyschromatopsia, visual disturbances, and visual-field defects. Digoxin serum levels and toxicity risks increase with the addition of amiodarone. CASE REPORT: Soon after initiation of amiodarone HCl (200 mg/day), a 76-year-old man came to us with symptoms of visual "shining," glare, color vision anomalies, and gradually decreased vision. Best-corrected visual acuity was 20/50 O.D. and 20/60 O.S. Ishihara color plates showed a marked, acquired color vision defect O.D., O.S. Biomicroscopy revealed amiodarone corneal deposits. The optic nerve appeared healthy, with no visible swelling in each eye. Amiodarone was discontinued after discussion with the cardiologist. On followup, the patient reported disappearance of symptoms. Visual acuity had improved to 20/30(+2) O.D. and 20/30 O.S. Ishihara color plates showed normal color vision. CONCLUSIONS: As the elderly population and the incidence of heart disease increase in the United States, more people will probably be using heart drug therapy. Our case presents some of the challenges involved with managing ocular toxicity of these cardiac drugs. While both amiodarone and digoxin can cause permanent visual changes, the ocular effects are often reversible. Therefore, ocular examination at baseline and every 6 months is indicated for patients receiving a regimen of amiodarone and/or digoxin therapy.
Authors:
David D Castells; Bruce A Teitelbaum; David J Tresley
Related Documents :
8859918 - Arrhythmias after astemizole overdose.
8667218 - The effects of mibefradil, a novel calcium channel antagonist on ventricular arrhythmia...
6162448 - Alterations in cardiac rate and rhythm in miniature swine during simulated aerial comba...
6195628 - Role of electrophysiologic testing in the therapy of ventricular arrhythmias.
6609428 - Combined valve replacement and myocardial revascularization. factors influencing early ...
19131008 - Left ventricular twist mechanics in a canine model of reversible congestive heart failu...
Publication Detail:
Type:  Case Reports; Journal Article; Review    
Journal Detail:
Title:  Optometry (St. Louis, Mo.)     Volume:  73     ISSN:  1529-1839     ISO Abbreviation:  Optometry     Publication Date:  2002 Feb 
Date Detail:
Created Date:  2002-10-07     Completed Date:  2002-10-29     Revised Date:  2007-11-15    
Medline Journal Info:
Nlm Unique ID:  100912421     Medline TA:  Optometry     Country:  United States    
Other Details:
Languages:  eng     Pagination:  113-21     Citation Subset:  IM    
Affiliation:
Illinois College of Optometry, Illinois Eye Institute, Chicago, 60616, USA. dcastell@eyecare.ico.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
Amiodarone / adverse effects*
Anti-Arrhythmia Agents / adverse effects*
Arrhythmias, Cardiac / drug therapy
Humans
Male
Polypharmacy
Vision Disorders / chemically induced*,  physiopathology
Visual Acuity / drug effects
Chemical
Reg. No./Substance:
0/Anti-Arrhythmia Agents; 1951-25-3/Amiodarone

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Idiopathic juxtafoveolar retinal telangiectasis: case report and literature review.
Next Document:  Clinical evaluation of the Keeler Pulsair 3000 non-contact tonometer.